Alert archive / North Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 10, NWS Bismarck, ND

June 19, 2011Mountrail County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 19, 2011, 5:26 PM CDT for Mountrail County, North Dakota. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 5:26 PM CDT (22:26 UTC)
Expired
Jun 19, 2011, 11:20 PM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Mountrail County, ND

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:45 PM CDTHEAVY RAIN 4.52 Nw Plaza, NDONE HOUR RAINFALL 4.50 INCHES. ARB OBSERVER.
Jun 19, 6:00 PM CDTFLOOD2 Nw Plaza, NDRAIN TOTAL 4.75 ROAD IS FLOODED
Jun 19, 6:00 PM CDTHEAVY RAIN 0.69 N Plaza, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WGUS53 KBIS 192226
FFWBIS
NDC061-200430-
/O.NEW.KBIS.FF.W.0010.110619T2226Z-110620T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1130 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. TWO TO FOUR INCHES OF RAINFALL IS POSSIBLE FROM JUST  
  NORTH OF PLAZA THROUGH TAGUS...BLAISDELL AND COULEE ACROSS EASTERN 
  MOUNTRAIL COUNTY THROUGH EARLY SUNDAY EVENING WITH THESE           
  THUNDERSTORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF NORTHEASTERN MOUNTRAIL COUNTY...INCLUDING THE TOWNS OF
  BLAISDELL...PALERMO AND TAGUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4837 10197 4837 10192 4804 10193 4804 10222
      4854 10230 4855 10198

$$

AYD
3 follow-up statements
011 
WGUS73 KBIS 192243
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
543 PM CDT SUN JUN 19 2011

NDC061-200430-
/O.CON.KBIS.FF.W.0010.000000T0000Z-110620T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOUNTRAIL ND-
543 PM CDT SUN JUN 19 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN MOUNTRAIL
COUNTY UNTIL 1130 PM CDT...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS EASTERN MOUNTRAIL 
COUNTY. AT 540 PM CDT...4.5 INCHES OF RAINFALL WAS REPORTED NEAR 
PLAZA. TWO TO FOUR INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS 
ARE LIKELY ACROSS MUCH OF EASTERN MOUNTRAIL COUNTY WITH THESE STORMS 
THROUGH SUNDAY EVENING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF NORTHEASTERN
MOUNTRAIL COUNTY...INCLUDING THE TOWNS OF BLAISDELL...PALERMO AND
TAGUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4837 10197 4837 10192 4804 10193 4804 10222
      4854 10230 4855 10198

$$

AYD
904 
WGUS73 KBIS 200216
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT SUN JUN 19 2011

NDC061-200430-
/O.CON.KBIS.FF.W.0010.000000T0000Z-110620T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOUNTRAIL ND-
916 PM CDT SUN JUN 19 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN MOUNTRAIL
COUNTY UNTIL 1130 PM CDT...

AT 821 PM CDT...A SPOTTER REPORTED THAT 4.75 INCHES OF RAIN HAD 
FALLEN 12 MILES NORTHWEST OF PLAZA. RAINFALL AMOUNTS OF THREE TO 
FOUR INCHES WITH LOCALLY HIGHER AMOUNTS LIKELY EXTEND TO JUST 
SOUTHWEST OF TAGUS BASED UPON RADAR ESTIMATES. RUNOFF FROM THIS 
RAINFALL WAS LEADING TO OVERLAND FLOODING ACROSS EASTERN MOUNTRAIL 
COUNTY BETWEEN PLAZA AND TAGUS...INCLUDING FLOODING OF COUNTY AND 
TOWNSHIP ROADS...AND RAPID RISES ON CREEKS AND COULEES ACROSS THE 
AREA. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY 
NIGHT...WHICH MAY PRODUCE ADDITIONAL HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4837 10197 4837 10192 4804 10193 4804 10222
      4854 10230 4855 10198

$$

SCHECK/AYD
486 
WGUS73 KBIS 200420
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1120 PM CDT SUN JUN 19 2011

NDC061-200432-
/O.CAN.KBIS.FF.W.0010.000000T0000Z-110620T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOUNTRAIL ND-
1120 PM CDT SUN JUN 19 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
MOUNTRAIL COUNTY IS CANCELLED...

ALTHOUGH HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND 
CREEKS IN THE WARNED AREA REMAIN HIGH. AN OVERLAND FLOOD WARNING HAS 
BEEN ISSUED TO REPLACE THE FLASH FLOOD WARNING. THIS WARNING WILL 
REMAIN IN EFFECT UNTIL MONDAY EVENING. ADDITIONAL RAINFALL IS STILL 
POSSIBLE THROUGH MONDAY...WHICH MAY PRODUCE ADDITIONAL EXCESSIVE 
RUNOFF. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4837 10197 4837 10192 4804 10193 4804 10222
      4854 10230 4855 10198

$$

HAMILTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:31 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 19, 3:31 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT SUN JUN 19 2011

.SHORT TERM... TONIGHT THROUGH MONDAY NIGHT...

A RANGE OF SOLUTIONS IN THE SHORT TERM GRIDS THOUGH MODELS ARE
ZEROING IN ON LOCATION OF SURFACE LOW MOVING ACROSS CENTRAL PLAINS
AND INVERTED TROUGH THROUGH THE WESTERN DAKOTAS.

RESULTING BAND OF QPF...HEAVY AT TIMES WILL PERSIST ACROSS WESTERN
AND CENTRAL NORTH DAKOTA...WITH HEAVIEST AMOUNTS IN SOUTHERN NORTH
DAKOTA CLOSEST TO SURFACE LOW AND ALONG INVERTED TROUGH WHICH IS
ANCHORED ACROSS THE WESTERN COUNTIES. HAVE ISSUED A FLOOD WATCH
FOR OVERLAND FLOODING FROM NORTHWEST THROUGH SOUTH CENTRAL NORTH
DAKOTA TOMORROW MORNING THROUGH TUESDAY AFTERNOON.

FOLLOWED HPC QPF WITH 1 TO 2 INCHES NORTH AND 1 AND ONE-HALF TO
TWO AND A HALF INCHES SOUTH OF INTERSTATE 94. PRECIPITATION
TOTALS ON MODELS HAVE GREATER VARIATIONS...ESPECIALLY NAM WHICH
PAINTS BULLS EYE OVER SOUTH CENTRAL NORTH DAKOTA.

TEMPERATURES WILL BE BELOW SEASON AVERAGES WITH ABUNDANT
PRECIPITATION CLOUD COVER AND A COOL NORTHEAST FLOW.

.LONG TERM...TUESDAY THROUGH SUNDAY...
EXITING DEEP LOW OVER MINNESOTA AND WISCONSIN AT BEGINNING OF
SHORTER TERM. RIDGING BEGINS TO BUILD OVER NORTHERN PLAINS BY
WEDNESDAY THROUGH WEDNESDAY. WARMER AND DRIER WEATHER WILL MOVE
ONTO THE PLAINS THROUGH THURSDAY NIGHT. NEXT WEST COAST LOW RIDES
OVER TOP OF RIDGE BRUSHING WESTERN AND CENTRAL NORTH DAKOTA.
SURFACE LOW AGAIN MOVES ACROSS CENTRAL PLAINS AND INVERTED TROUGH
EXTENDS NORTH TO THE DAKOTAS.

RIDGE REBUILD AGAIN FOR REMAINDER OF THE NEXT WEEKEND WITH MORE
SEASONABLE TEMPERATURES.

&&

.AVIATION...
INVERTED TROUGH OF LOW PRESSURE FROM LOW IN COLORADO TO LOW IN
SASKATCHEWAN WILL MOVE EAST AND BE FOCUS FOR SCATTERED CONVECTION
THIS EVENING AND EARLY MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001-009-010-017>021-025-031>037-041-042-045>048-050-051.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...HW
Hazardous weather outlook, Jun 19, 4:23 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
423 AM CDT SUN JUN 19 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
423 AM CDT SUN JUN 19 2011 /323 AM MDT SUN JUN 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS TODAY AND TONIGHT FOR ALL LOCATIONS. A
FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT.
ALSO...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TONIGHT.
STAY TUNED FOR UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS CONTINUE MONDAY AND TUESDAY. ALTHOUGH
THE THREAT FOR SEVERE WEATHER WILL BE LOW...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. STAY TUNED FOR FORECAST UPDATES.

CHANCES FOR THUNDERSTORMS ARE FORECAST AGAIN THURSDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR HEAVY
RAINFALL TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:43 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton62 min
Jun 18, 7:52 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jun 18, 7:54 PM CDTAreal Flood AdvisoryBISSioux2 hr
Jun 18, 8:49 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jun 18, 9:35 PM CDTAreal Flood WarningBISGrant, Morton19 hr
Jun 18, 11:20 PM CDTAreal Flood WarningBISMercer, Morton, Oliver18 hr
Jun 19, 4:12 PM CDTFlood WatchBISBillings, Bottineau, Burke, Burleigh, Dickey, Divide and 21 more51 hr
Jun 19, 6:54 PM CDTFlash Flood WarningBISDivide, Williams5 hr

Nearby

Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.